Maine, 2002

Strong Wind in Maine, December 14, 2002

December 14, 2002 · NWS GYX · 11 events in 11 counties and zones

Strong, northeast winds associated with a low pressure system near the Maine coast downed tree limbs onto power lines causing scattered power outages. Between 2000 and 3000 electric utility customers experienced power outages during the event.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong, northeast winds associated with a low pressure system near the Maine coast downed tree limbs onto power lines causing scattered power outages. Between 2000 and 3000 electric utility customers experienced power outages during the event. Peak wind gusts were measured at 52 mph in Portland, 41 mph in Augusta, and 36 mph in Rockland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 14, 9:45 AM EST, 45 minutes earlier.

Area forecast discussion, Dec 14, 9:45 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
945 AM EST SAT DEC 14 2002

AGREE WITH PREV DSCN AND FCST...WILL TWEAK TO KEEP CURRENT FOR AFTN
PORTION...RST UNCHNGD.

FCSTID =    5

.GYX...
ME...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR ZONES
     MEZ007>009.
  ...GLW.

NH...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR ZONES
     NHZ001>002.
  ...GLW.
Hazardous weather outlook, Dec 14, 5:28 AM EST, 5 hours 2 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-141230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
528 AM EST SAT DEC 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE MOUNTAINS FOR MIXED
PRECIPITATION CHANGING TO SNOW THIS AFTERNOON.  EXPECT A TOTAL OF UP
TO 5 INCHES OF SNOW IN THE MOUNTAINS.  SOUTHERN AREAS WILL GET RAIN
BUT SOME HIGHER ELEVATIONS WILL SEE A MIX.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ANY ICING OR SNOW REPORTS TODAY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Androscoggin

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Androscoggin forecast zone
Reported by
NEWSPAPER
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Strong Wind, Coastal Cumberland

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Coastal Waldo

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Coastal York

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Coastal York forecast zone
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Strong Wind, Interior Waldo

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Interior Waldo forecast zone
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Strong Wind, Kennebec

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Kennebec forecast zone
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Knox forecast zone
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Lincoln forecast zone
Reported by
NEWSPAPER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Strong Wind, Sagadahoc

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Sagadahoc forecast zone
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Southern Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Strong Wind, Southern Somerset

When
December 14, 10:30 AM EST to 7:00 PM EST
Where
Southern Somerset forecast zone
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327200, 5327201, 5327202, 5327203, 5327204, 5327205, 5327206, 5327207, 5327208, 5327209, 5327210.